Alert archive / Kansas / River Flood Warnings in 2008

River Flood Warning 86, NWS Wichita, KS

September 12, 2008Labette County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 12, 2008, 9:03 AM CDT for Labette County, Kansas. It took effect at Sep 13, 2008, 8:46 PM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Sep 12, 2008, 9:03 AM CDT (14:03 UTC)
In effect from
Sep 13, 2008, 8:46 PM CDT
Expired
Sep 17, 2008, 7:53 AM CDT
In force
3 days
Issued by
NWS Wichita, KS
Flood severity
Minor

County Labette County, KS

The radar

The Tulsa radar (KINX), 115 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River at Oswego (OSWK1).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 12, 6:36 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 12, 6:36 AM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
636 AM CDT FRI SEP 12 2008

.AVIATION...

FOR 12Z TAFS...MAIN AVIATION CONCERN WILL CONTINUE TO BE LOW CIGS
ASSOCIATED WITH HEAVY RAINFALL.

LARGE AREA OF RAIN IS EXPECTED TO CONTINUE OVER THE ENTIRE AREA
TODAY AS A LOW LEVEL JET PUMPS RICH MOISTURE INTO A LOW LEVEL
BOUNDARY. WHILE IFR CIGS WILL BE POSSIBLE AT ALL SITES THROUGH THE
NEXT 6 HOURS...KICT AND KHUT WILL HAVE THE BEST SHOT TO SEE THESE
IFR CIGS FOR A LONGER PERIOD OF TIME. THERE MAYBE A PERIOD THIS
AFTERNOON WHERE CIGS RAISE ABOVE IFR...HOWEVER CONFIDENCE IS AGAIN
HIGH THAT BY 06Z...ALL SITES WILL AGAIN GO TO IFR CIGS.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 315 AM CDT FRI SEP 12 2008/

DISCUSSION...
MAIN FORECAST CHALLENGE IS HEAVY RAINFALL/FLOODING POTENTIAL FROM
TWO SEPARATE SYSTEMS: HIGH PRECIPITABLE WATER AIRMASS ALONG/E OF
STALLED FRONTAL ZONE....AND THE POSSIBILITY FOR IKES REMNANTS
AFFECTING SERN KS SAT NIGHT INTO SUN MORNING.

TODAY-SATURDAY:
SHORTWAVE TROF OVER THE CENTRAL ROCKIES EARLY THIS AM WILL EJECT OUT
ACROSS THE CENTRAL PLAINS FRI NIGHT INTO SAT AS ADDITIONAL SHORTWAVE
ENERGY DIGS SEWD OUT OF CANADA. AS A RESULT...THE FRONTAL BOUNDARY
FROM SW THRU CENTRAL KS WILL LIKELY REMAIN STATIONARY TODAY...BEFORE
SLOWLY MOVING EWD TONIGHT INTO SATURDAY REACHING SERN KS SAT PM.
BEST HEAVY RAIN/FLOODING POTENTIAL DURING THIS TIME PERIOD WILL EXIST
ACROSS CENTRAL/S-CNTRL KS AND PART OF THE FLINT HILLS...WHERE THE
GFS/NAM-WRF SHOW A VERY HIGH PRECIPITABLE WATER AIRMASS (2
INCHES)...850 FN CONVERGENCE...AND SEVERAL WEAK UPPER DISTURBANCES
TRACKING NEWD WITHIN THE SUBTROPICAL MOISTURE PLUME. ONLY CHANGE TO
THE CURRENT FLOOD WATCH WAS TO EXTEND IT INTO 12Z-18Z SAT FOR THE
AREA ALONG/SE OF A LYONS TO SALINA LINE. CONSENSUS QPF WITH SOME
TWEAKS MADE TO HPC QPF...IS FOR 2 TO 5 INCHES IN THE FFA AREA WITH
ISOLATED HIGHER AMOUNTS POSSIBLE WHERE TRAINING ECHOES OCCUR. CLOUD
COVER AND RAIN WILL KEEP HIGHS BELOW NORMAL.

SAT NIGHT-SUNDAY:
AS UPPER TROFFING SWEEPS FROM THE NORTHERN PLAINS INTO THE GREAT
LAKES DURING THE PERIOD...IKES REMNANTS ARE EXPECTED TO LIFT FROM
EAST TX INTO THE MID-MISSISSIPPI VALLEY WITH A SPEED/TRACK IN
BETWEEN THE SLOWER GFS AND FASTER ECMWF. THE HEAVY RAIN/FLOODING
POTENTIAL WILL SHIFT INTO OUR FAR SERN KS COUNTIES...WHERE 2 TO 4
INCHES OF RAIN COULD FALL FROM SAT NIGHT INTO SUN AM. THE
PROGRESSIVE NATURE TO IKES REMNANTS SHOULD KEEP AMOUNTS FROM
GETTING TOO OUT OF CONTROL. WE MAY EVENTUALLY NEED A FLOOD WATCH FOR
THESE COUNTIES BUT CONSENSUS WITH WFO SGF WAS TO HOLD OFF SINCE ITS
4TH/5TH PERIOD.

MONDAY-WEDNESDAY:
IN THE WAKE OF IKES REMNANTS...SHOULD SEE SUBSIDENCE OVER OUR AREA
WITH CLEARING SKIES...AS UPPER RIDGING SPREADS EWD FROM THE ROCKIES.
THIS SHOULD ALLOW FOR A GOOD DEAL OF SUNSHINE...WITH MONDAY LOOKING
LIKE A 5 STAR DAY WITH LIGHT WINDS AND HIGHS IN LOW-MID 70S.
TEMPERATURES WILL GRADUALLY WARM TO NORMAL VALUES BY WED.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77  68  77  62 / 100  80  60  60
HUTCHINSON      76  64  77  58 / 100  80  50  40
NEWTON          77  67  77  61 / 100  80  60  60
ELDORADO        77  69  77  62 / 100  80  70  70
WINFIELD-KWLD   79  69  77  63 / 100  80  70  70
RUSSELL         72  60  77  55 / 100  60  30  10
GREAT BEND      72  61  77  55 / 100  70  30  20
SALINA          74  63  77  59 / 100  80  50  20
MCPHERSON       75  64  77  58 / 100  80  50  40
COFFEYVILLE     83  70  78  65 /  80  70  80 100
CHANUTE         82  70  78  64 /  90  70  80 100
IOLA            81  70  78  64 /  90  70  70 100
PARSONS-KPPF    83  70  78  65 /  80  70  80 100

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR KSZ049>053-067>071-
082-083-091>094.

FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ032-033-047-048.

&&
Hazardous weather outlook, Sep 12, 6:09 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
609 AM CDT FRI SEP 12 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
609 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS
THE AREA TODAY AND TONIGHT. VERY HEAVY RAINFALL AND FLOODING WILL
BE POSSIBLE MAINLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS ALONG
WITH THE FLINT HILLS. SIGNIFICANT FLASH FLOODING IS POSSIBLE THIS
MORNING ACROSS A PORTION OF SOUTH CENTRAL KANSAS AND THE FLINT
HILLS DUE TO VERY HEAVY RAINFALL PRODUCING SHOWERS AND STORMS
MOVING ACROSS THE SAME AREAS REPEATEDLY. PLEASE REFER TO THE FLOOD
WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND EMBEDDED THUNDERSTORMS WILL SHIFT INTO SOUTH CENTRAL
AND SOUTHEASTERN KANSAS SATURDAY. HEAVY RAINFALL WILL CONTINUE TO
BE A POSSIBILITY. FURTHERMORE...THE REMNANTS OF HURRICANE IKE ARE
EXPECTED TO MOVE FROM EAST TEXAS INTO THE MID MISSISSIPPI VALLEY
FROM SATURDAY NIGHT INTO SUNDAY WHICH COULD IMPACT FAR
SOUTHEASTERN KANSAS WITH HEAVY RAINFALL AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER REPORTS OF HEAVY RAINFALL AMOUNTS GREATER THAN 1 INCH AND
FLOODING WILL BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Sep 12, 6:55 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
655 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     FLASH FLOOD      UDALL                   37.39N 97.12W
09/12/2008                   COWLEY             KS   LAW ENFORCEMENT

            COWLEY HIGHWAY 3 IS WATER COVERED ABOUT 4 MILES SOUTH OF
            UDALL. WATER ALSO REPORTED OVER COWLEY HIGHWAY 2 NEAR
            ROCK.

&&

RBL
Local storm report, Sep 12, 6:59 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
659 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     FLASH FLOOD      WELLINGTON              37.27N 97.40W
09/12/2008                   SUMNER             KS   LAW ENFORCEMENT

            WATER OVER NUMEROUS ROADS ACROSS SUMNER
            COUNTY...INCLUDING HIGHWAY 160 AND US 81.

&&

RBL
Local storm report, Sep 12, 7:07 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
707 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     HEAVY RAIN       ROSALIA                 37.82N 96.62W
09/12/2008  M6.00 INCH       BUTLER             KS   TRAINED SPOTTER

&&

RBL
Local storm report, Sep 12, 7:08 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
708 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 AM     HEAVY RAIN       1 W WEST WICHITA        37.69N 97.48W
09/12/2008  M3.22 INCH       SEDGWICK           KS   TRAINED SPOTTER

            3.22 INCHES OF RAINFALL IN THE 24 HOURS ENDING AT 7 AM.

&&

JMC
Local storm report, Sep 12, 7:32 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     FLASH FLOOD      ROCK                    37.44N 97.01W
09/12/2008                   COWLEY             KS   TRAINED SPOTTER

            FLASH FLOODING OF CREEKS AND DIRT ROADS IN THE ROCK AREA.

&&

JMC
Local storm report, Sep 12, 7:41 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
741 AM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     FLOOD            WEST WICHITA            37.69N 97.46W
09/12/2008                   SEDGWICK           KS   NWS EMPLOYEE

            WATER OVER ROAD AT 119TH AND MAPLE, JUST WEST OF
            INTERSECTION. WATER DEPTH ESTIMATE 2 FEET.

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:00 PM CDTAreal Flood WarningICTRussell5 hr
Sep 11, 8:06 PM CDTFlash Flood WarningICTRussell11 hr
Sep 11, 8:41 PM CDTAreal Flood WarningICTLincoln5 hr
Sep 12, 12:10 AM CDTAreal Flood WarningICTLincoln7 hr
Sep 12, 2:16 AM CDTAreal Flood WarningICTCowley, Harper, Sumner8 hr
Sep 12, 2:34 AM CDTAreal Flood WarningICTButler8 hr
Sep 12, 4:38 AM CDTFlash Flood WarningICTHarper6 hr
Sep 12, 4:45 AM CDTFlash Flood WarningICTButler, Cowley6 hr
Sep 12, 5:10 AM CDTAreal Flood WarningICTSedgwick8 hr
Sep 12, 5:38 AM CDTFlash Flood WarningICTSumner6 hr
Sep 12, 5:48 AM CDTAreal Flood WarningICTGreenwood8 hr
Sep 12, 6:43 AM CDTFlash Flood WarningICTSedgwick8 hr
Sep 12, 7:04 AM CDTRiver Flood WarningICTButler, Cowley51 hr
Sep 12, 7:04 AM CDTRiver Flood WarningICTButler, Cowley3 days
Sep 12, 7:46 AM CDTAreal Flood WarningICTChase8 hr
Sep 12, 8:12 AM CDTRiver Flood WarningICTButler66 hr
Sep 12, 8:14 AM CDTRiver Flood WarningICTSedgwick54 hr
Sep 12, 8:17 AM CDTAreal Flood WarningICTHarvey5 hr
Sep 12, 8:20 AM CDTRiver Flood WarningICTButler, Cowley5 days
Sep 12, 8:20 AM CDTRiver Flood WarningICTCowley4 days
Sep 12, 8:22 AM CDTRiver Flood WarningICTSumner3 days
Sep 12, 8:22 AM CDTRiver Flood WarningICTCowley4 days
Sep 12, 8:36 AM CDTRiver Flood WarningICTButler13 hr
Sep 12, 8:36 AM CDTRiver Flood WarningICTButler13 hr
Sep 12, 9:03 AM CDTRiver Flood WarningICTAllen, Neosho53 hr
Sep 12, 9:03 AM CDTRiver Flood WarningICTNeosho3 days
Sep 12, 9:03 AM CDTRiver Flood WarningICTLabette, Neosho4 days
Sep 12, 9:19 AM CDTFlash Flood WarningICTChase, Harvey, Marion5 hr
Sep 12, 9:30 AM CDTAreal Flood WarningICTKingman6 hr
Sep 12, 9:32 AM CDTRiver Flood WarningICTSumner41 hr
Sep 12, 10:08 AM CDTFlash Flood WarningICTHarper, Sumner4 hr
Sep 12, 10:44 AM CDTFlash Flood WarningICTButler, Cowley4 hr
Sep 12, 1:36 PM CDTAreal Flood WarningICTGreenwood20 hr
Sep 12, 2:28 PM CDTAreal Flood WarningICTButler, Chase, Cowley, Harper, Harvey, Kingman and 5 more18 hr
Sep 12, 2:28 PM CDTRiver Flood WarningICTMarion45 hr
Sep 12, 2:28 PM CDTRiver Flood WarningICTChase3 days
Sep 12, 2:28 PM CDTRiver Flood WarningICTChase, Lyon4 days
Sep 12, 2:49 PM CDTAreal Flood WarningICTAllen16 hr
Sep 12, 2:55 PM CDTRiver Flood WarningICTSedgwick, Sumner37 hr
Sep 12, 2:55 PM CDTRiver Flood WarningICTSumner51 hr
Sep 12, 3:13 PM CDTRiver Flood WarningICTSedgwick36 hr
Sep 12, 3:13 PM CDTRiver Flood WarningICTSedgwick, Sumner48 hr
Sep 12, 4:52 PM CDTRiver Flood WarningICTSedgwick22 hr

Nearby

River Flood Warnings in Kansas, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.